Illinois, 2025

Hail and Damaging Wind in Illinois, August 12, 2025

August 12, 2025 · NWS LSX · 2 events in 1 county or zone

During the afternoon of August 12th, thunderstorms developed along an axis of weak surface convergence. The environment they existed in was conducive for gusty winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon of August 12th, thunderstorms developed along an axis of weak surface convergence. The environment they existed in was conducive for gusty winds and heavy rain. One of these thunderstorms became severe in western Madison County where it caused damage to power lines and structures and produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 1:28 PM CST, 12 minutes earlier. Its key messages:

  • Scattered storms capable of locally heavy rainfall and gusty winds are expected to continue across portions of the area through this evening.
  • Potentially dangerous heat returns to the region this weekend into early next week.
Area forecast discussion, Aug 12, 1:28 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
228 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered storms capable of locally heavy rainfall and gusty
  winds are expected to continue across portions of the area
  through this evening.

- Potentially dangerous heat returns to the region this weekend
  into early next week.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 227 PM CDT Tue Aug 12 2025

Current water vapor imagery shows upper-level troughing digging into
the Midwest with several shortwaves traversing the flow within it.
One of these shortwaves is moving through northern Missouri as of
early this afternoon, and a cold front can be seen in surface
observations moving through northeastern Missouri. Ahead of the
front, an area of surface convergence along the I-44 Missouri/I-70
Illinois corridor has led to convection developing early this
afternoon - about an hour or two earlier than anticipated. If ACARS
soundings out of KSTL are accurate, models have been overdoing
instability by about 1,000 J/kg for SBCAPE. Between this and the
slightly earlier convective initiation, updrafts may not be able to
reach their full potential later this afternoon. Effective shear is
around 20 kts across the CWA currently, leading to the poor storm
organization we have seen so far. While PWAT is around 2" and an
inverted "V" signature is noted in several soundings, the slightly
lower instability and convective debris may inhibit updrafts from
reaching a height that, when they collapse, would lead to severe-
strength winds. Even so, several downburst signatures have been
noted around the St. Louis metro area so far this afternoon, and
confidence is high that at least isolated sub-severe downburst winds
(up to 50 mph) will occur under stronger storms that collapse. The
high PWAT and slower storm motion may also lead to isolated flooding
issues, but the shorter lifespan of storms is expected to mitigate a
more notable flood threat. With instability waning with the setting
sun and convection easily becoming outflow dominant, a gradual
weakening and decrease in coverage of convection is expected this
evening.

The front will gradually pass through the rest of the CWA this
evening and tonight, clearing it to the southeast by Wednesday
morning. In its wake, high pressure will spread into the Middle
Mississippi Valley, characterized by generally northerly winds and
temperatures running at to just below climatological normals. There
is a low probability (20%) that there will be enough boundary layer
moisture behind the front to lead to isolated to scattered
convection across far southeastern Missouri and southwestern
Illinois as a shortwave and the upper-level trough axis swing
overhead during the afternoon, but most locations will remain dry.

Elmore

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 227 PM CDT Tue Aug 12 2025

The main focus for impactful weather in the extended forecast period
is going to be the return of above normal temperatures. While
guidance consensus is that upper-level ridging will still be
gradually building into the Midwest on Thursday, the trend has been
for it to do so more slowly. As a result, the surface high
responsible for our more seasonable weather mid-week will hang
around a little longer and inhibit southerly flow from returning to
the CWA, with conditions on Thursday being similar to those forecast
on Wednesday. However, the upper-level ridge will notably amplify on
Friday, quickly pushing the surface high eastward and deepening
southerly flow over the Middle Mississippi Valley. Temperatures at
850 mb are expected to see at least a 5 degree C jump, with values
forecast to top out in the low 20s C. This climatologically favors
surface temperatures in the mid 90s, which matches well with
ensemble means on Friday. Guidance consensus is that the ridge will
only continue to build into the region over the weekend, with
potentially dangerous levels of heat and humidity occurring. NBM-
based probabilities for high temperatures of at least 90 degrees top
out at 80-100% for nearly the entire CWA Saturday and Sunday, and 60-
80% of at least 95 degrees for locations mainly along and south of I-
70 over the same period. With dew points from the NBM and ensemble
mean hovering in the low to mid 70s, heat index values of at least
100 degrees are expected, and there is growing concern for Heat
Advisory criteria or perhaps Extreme Heat Warning criteria for
portions of the area over the weekend.

How long this heat carries into next week is uncertain. Both
deterministic guidance and ensemble clusters show the upper-level
ridge retrograding westward as troughing develops over the eastern
CONUS. However, guidance differs on the timing of this and the
amplitude of the trough, leading to the spread among the global
ensemble IQR increasing to 10 degrees next Tuesday. If the ridge is
able to hold on over the region, we may at most see temperatures
only decrease by a degree or two through the early week period
compared to the weekend. However, if the ridge moves far enough
west, the CWA will be beneath northwesterly flow aloft, allowing for
cooler air and increasing rain/cloud chances across the region early
next week. A majority of guidance favors the more stubborn ridge,
and this is reflected in the current forecast.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1218 PM CDT Tue Aug 12 2025

The main concern for impacts this TAF period is scattered showers
and thunderstorms along a cold front sinking southward through the
region. This showers and thunderstorms have the greatest chance of
impacting KSUS, KSTL, and KCPS, though a brief period of impacts
can't be ruled out at KCOU and KJEF. With showers or storms that
make direct impact to terminals, heavy rainfall will reduce
visibilities, and storms in proximity to local terminals could
produce gusty, erratic winds. Behind the front tonight and
tomorrow, winds will be very light and mostly variable.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 12, 1:36 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
236 PM CDT Tue Aug 12 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
236 PM CDT Tue Aug 12 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early tonight. Some
storms may produce locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance of thunderstorms for portions of the area
Wednesday, Thursday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

The radar

The St Louis radar (KLSX), 54 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
August 12, 1:40 PM CST
Where
Madison County, 1.48 mi SSE of Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -90.110

A trained spotter on St. Louis Ave in East Alton reported half inch to 1 inch sized sized hail.

Thunderstorm Wind, Madison

When
August 12, 1:40 PM CST
Where
Madison County, 0.69 mi S of Milton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.890, -90.120

Thunderstorm winds knocked down power lines and caused damage to structures near Alton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278818, 1278819.